Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Bilirubin level concern, had high cholesterol, taken lipitor, niacin and omega 3, had myocardial infarction

User rating for this question
Very Good
Answered by

Practicing since : 1997
Answered : 65 Questions
I just had a physical and my billirubin total levels is 2.15 billirubin direct is 6.2. The rest of my results are in the middle of the range I am a male, 53 years old, 68" and 190 lbs. I have had high choletsral and take 20 mg of Lipitor and half a 750 mg tablet of Niacin (nicotinic acid) and 600mg of omega 3 fish oil. I had a myocardio infarction 3 years ago and am trying not to have another one. I run 2-3 miles several times a week and do not feel any symptoms. I just received my billirubin results from my company and have been put on medical hold until a doctor clears me. I already have my annual stress test and echocardiograph scheduled on the 22nd and now need my liver checked again. Is it possible the Niacin and fish oil increasing my billirubin?
Posted Fri, 13 Apr 2012 in Liver and Gall Bladder
Follow-up: Bilirubin level concern, had high cholesterol, taken lipitor, niacin and omega 3, had myocardial infarction 52 minutes later
I forgot to add that I was fasting from 6:30 pm when I finished dinner until just after noon. I also take Doxycycline 100mg to prevent getting malaria in Afghanistan where I work.
Answered by Dr. Vaibhav Banait 18 hours later

Thanks for posting your query.

Based on your description, it seems you have Indirect Hyperbilirubinemia. Other liver parameters are normal. Rise in indirect bilirubin with normal liver function test is usually caused by:

1. Hemolysis: It means, excessive breakdown of red blood cells due to intrinsic or extrinsic abnormalities of red blood cells. This can be judged by getting a blood test known as reticulocyte count. If reticulocyte count is elevated, you should undergo further blood testing that include blood smear examination and other sofisticated test to find red blood cell abnormality.
2. XXXXXXX syndrome: This is by and large commonest cause of rise in indirect bilirubin. Here liver is not able to dispose off normal load of bilirubin (due to defective uptake). Hence indirect bilirubin rises especially after prolonged fasting, stress, viral illness and exertion. The pathology is benign and does not lead to any liver damage or risk to life, but may be a cause of nuisance as happened to you.

Though, Niacin, if taken above 2 g per day have been associated with liver damage, in particular, with slow-release formulations. So, I don't think, Niacin and Fish oil are responsible for raised bilirubin levels in your case, as the doses you are taking are low.

I think you should consult a Hematologist/ Gastroenterologist to know the exact reason for rise in bilirubin.

I hope, I have answered your query.

I will be available for follow up queries if any.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor